TITLE: Fibromyalgia - Nuts!
By Lorene Weaver
SEND A PRIVATE COMMENT
SEND ARTICLE TO A FRIEND
FIBROMYALGIA - NUTS!
My brain was sort of foggy, here sometimes and there other times. I was easily tired and pain was very exhausting. You know you’re in trouble when taking a shower puts you back to bed!
This is my story but I think most everyone who has fibromyalgia can relate. I was diagnosed in 1985. Not much was known about it and people who were said to have it were treated very poorly by the medical community. A waste basket diagnosis so we were trash! It was considered strictly female and definitely mental.
A lot has changed over the past 23 years in regards to understanding fibro, but many of the old attitudes still dominate.
After being declared disabled, I went on a search to find some help for symptoms that weren’t fibro. Many of them were neurological. I had EMGs and NCTs done, as well as evoked potentials, and heart exams. Most all were abnormal. No neurologist could come up with a diagnosis and a physiatrist came up with a new diagnosis every time I saw him! He put me on cymbalta which did help with my pain. Unfortunately my brain must that of a teenager because I ended up with suicidal thoughts a lot. The thoughts were scary at times and I wasn’t sure what I would do. I do have a difficult time with most meds like many other FM folks. This physiatrist finally put me on lyrica for my peripheral neuropathy. This was prior to it being declared okay for use with fibro. I was on that about one year and put on 20+ pounds. It made me feel dumpy, unattractive, and caused me to be out of breath often. Tying my sneakers really pooped me out. I was filled with excess fluid in all extremities. It did, however, get rid of the pain.
Then one day I woke up with laryngeal edema. My throat was filled with fluid and I felt as though I were drowning. My doctor checked it out and agreed that I was allergic to the lyrica. I had to stop cold turkey so I could keep breathing! Six weeks of withdrawal and no pain meds do not make for a happy life. I was also hospitalized for a heart problem. I was feeling lousy and not very pleasant. I still had my osteopath visits to help with pain and relied on them a great deal, along with massage therapy.
By January I was still not well and made another trip to the hospital to have my gall bladder checked out. I was sent home still nauseous and feeling sick. Finally in Feb. I was back in for heart again. My mental state was depressed and I was tired of upset stomachs and feeling sick all the time. By March they decided to remove my gall bladder. The surgery went well, but I was still feeling sick to my stomach and more frustrated than ever.
I don’t remember how I discovered the medication nexium was making me nauseous but it was a happy day when I did! It was doing to me the very thing it was not suppose to do! I lost that medication fast.
For two years I had been having sweating spells and no doctor could track it down. They were debilitating and the weakness made me feel sick. I hate feeling sick! Pain is one thing, feeling sick is another! Unknowingly I was soon to discover on my own, the source of those sweating spells.
In April I had my right foot operated on to correct a previously botched surgery. After my foot surgery, I had no pain relief for the first twenty hours. It was the most painful time in my life. No anesthesiologist in this teaching hospital could come and see me between the hours of 3 P.M. and 10 A.M.! When one did come, his comment was “You’re in pain. I can tell by the look on your face.” No, duh! I’d only been complaining forever.
This is what those of you on opioids need to make sure. Make sure the anesthesiologist knows what, how long and at what strength you’ve been on. I was given the usual dosage. No good. My tolerance level was far higher for I’d been on lortabs 7.5 for at least four years. Don’t assume the doctors look at all those forms they make you fill out. You have to speak up.
They finally gave me pain pumps. After four days in the hospital I went to a rehab where I was put on oxycodone and oycontin. I did notice I had no sweating spells and wondered about it. When I got home after seven days there, I was weaned off the “oxies”. I took lortab as needed. The sweating spells returned. It was then I realized I was hooked. With the help of an ex-addict friend I went through yet another horrible withdrawal period. The pain was back. My outlook on things was beginning to go down the tubes as going through withdrawal is so painful physically and mentally. I had to keep talking to myself to try and stay away from total depression.
It was at this time the osteopath I relied on for pain control, started seeing patients less and less. He finally told me he was moving his practice to a town about an hour away but it would take several months. I was excited for him as he has a definite talent that more people need access to. I asked if it would be another six weeks until I saw him and he said no, that it would be two weeks.
I waited for a phone call about an appt. The longer I waited the more anxious I became. I began feeling desperate about my situation. My body responded well to osteopathic manipulation and the other things he did. After some visits I would have pain but it would go away in a couple of days. Some visits I walked out feeling better already. I didn’t have to wonder about side effects from some foreign chemical. What was I going to do? No pain meds, nothing to be rid of the agonizing pain for even a short respite. Those thoughts really messed me up and I became even more anxious. Then I became angry. He could fix what was broken so easily and no one else could. How could he doom me to an unknown amount of time without help? How could he be so selfish and callous? Was everything else I knew about him phony too? I was devastated.
I tried phoning him. He wouldn’t return calls. I wrote some emails, well, actually many emails. A response with one or two words came occasionally. I called and threatened to call him at home if he didn’t get it in touch with me. He did call me once. I told him I found this osteopath on the net in Pittsford and made an appointment with him as I couldn’t wait for him to start whenever. It turned out to be the man he planned on going into business with. I had asked him months before for his name so I could make an appointment but he never responded. I just stumbled across him.
It made me mad that I could have called this guy months before I did if he had given me the name. Why didn’t he give me the name? Why did I have to suffer because of his personal situation?
I took a horrible trip filled with hopelessness, anxiety, depression, unusual attention to my physical screamings, and I desired to give up. I was so messed up and I tried to act “normal”. My therapist didn’t really even catch on. I was definitely adrift in some world!
I bombarded the osteopath with emails -weird ones, ones he mistook as suicidal. I can see why as I read them now. I also told him he lied to me, which he had, but I probably could have dealt with it in a better manner, and another time questioned his speaking truth. I admitted to being nuts. I didn’t know how close to the truth it was. It had become an obsession wanting to hear from him, wanting to know what the future was going to be, wanting to get back at him for making me suffer knowing he was the only one who could really help me. I was going nuts!
Then it was time to refill a prescription of topamax. I read the blurb that came with it. There was my answer as to why I was acting as I was. I stopped taking it but it didn’t clear my head for a while. Meanwhile I have lost someone special. I am very, very sad about it.
Why am I admitting to these very personal thoughts? I want you to know what meds can do and to question and weigh the benefits and side effects. There was no benefit worth topamax.
Watch Fibro people, watch! That depression may be chemical from some med you are on. Some side effects are simply not worth the supposed good effect. Be careful. Keep a diary of symptoms and what you are taking. Be vigilant. Have an agreement with someone to watch you when you start new meds for side effects you might not notice like mood changes!
I have had a healing of my mind and it was a spectacular one. I am ever so grateful to a loving, merciful God. The healing began two days before this incredible event. I was speaking with my pastor and he offered good counsel. Let the osteopath contact me. Lay off. I began giving him up to God one more time. I felt lighter. The second morning after that decision, I was talking to God before I got out of bed. I can’t tell if I went to sleep or was taken on an unusual journey but I found myself in the midst of a group shouting “ Faith, faith , faith, “- over and over again. My joy was growing. It was over. I likened it to that great crowd of witnesses the Bible talks about. I had a good day. Later that evening the phone rang and I thought it was a friend I hadn’t heard from in a few days and answered it. It was my osteopath! I couldn’t believe God pulled off such a miracle for me!
I cried most of the time out of relief, joy, and asking for forgiveness. He was very upbeat and forgave me and said we were starting with a clean slate. He said he was looking forward to getting his new practice started in the near future and we’d get back to the healing process. He then proceeded to give me the advice I had asked him for weeks before. He’s such a good friend - well, actually, he could easily be my son and he treats me well as he would a mother. He truly is a gift from God. God is teaching us both some important lessons.
The opinions expressed by authors may not necessarily reflect the opinion of FaithWriters.com.